Wisconsin, 2001

Lightning Strike in Wisconsin, July 18, 2001

July 18, 2001 · NWS GRB · 1 event in 1 county or zone

Lightning struck a warehouse in Rhinelander causing a fire that destroyed the building. Part of the warehouse was used by a moving company and the office of a taxicab company.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Lightning struck a warehouse in Rhinelander causing a fire that destroyed the building. Part of the warehouse was used by a moving company and the office of a taxicab company.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 12 hours 18 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM CST, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT TUE JUL 17 2001

LARGE SCALE PATTERN ACRS MOST OF THE U.S. WL CONT TO BE DOMINATED BY
LARGE UPR RIDGE. UPR TROF WL CONT ALONG THE WEST COAST...WHILE TROUGH ON
THE EAST COAST WEAKENS.

ATM TO THE W OF MY FCST AREA HAD BECOME VERY UNSTABLE BY MID-AFTN.
SEVERAL CLUSTERS OF TSTMS HAD DEVELOPED. LOW-LEVEL INFLOW MAY NOT BE STG
ENOUGH TO CAUSE CONVECTION TO EVOLVE INTO ONE LARGE CLUSTER...SO EXPECT
TO SEE NUMEROUS SMALLER CLUSTERS FORM AND DISSIPATE SIMILAR TO WHAT
HAPPENED LAST NGT. SUCH A SCENARIO MAKES IT DIFFICULT TO ADD MUCH DETAIL
TO THE FCST. HOWEVER...AFTN WATER VAPOR IMAGERY AND RUC ANALYSES SHOW A
RATHER STG SHRTWV TOPPING THE RIDGE IN THE DAKOTAS. BASED FCST ON THE
ASSUMPTION THAT THE SHRTWV WL BE THE MAIN TRIGGER FOR TSTMS ACRS MY FCST
AREA TNGT...BUT LEFT WORDING OPEN ENDED ENOUGH TO ACCOUNT FOR THE
POSSIBILITY THAT OTHER STORMS COULD DEVELOP.

THE SFC HIGH BUILDING SE INTO THE NERN U.S. NOW LOOKS TO BE TOO FAR E TO
BE ABLE TO FEED ANY DRIER AIR INTO MY FCST AREA DURING THE LATTER PART
OF THE WK. SO...THE HUMID AIR NOW IN PLACE ACRS THE AREA WL LINGER INTO
THE WEEKEND. GIVEN THE UNSTABLE AIR ACRS THE RGN AND THE POSN OF MY FCST
AREA ALONG THE SRN EDGE OF THE WESTERLIES...IT WAS NEARLY IMPOSSIBLE TO
ADD MUCH TEMPORAL RESOLUTION TO THE PCPN FCST. FCST SOUNDINGS OFF THE
ETA MODEL FOR THE NEXT COUPLE AFTERNOONS SUGGEST THAT THE ATM WL BECOME
VERY UNSTABLE WITH MINIMAL CAPPING. EVEN AT NGT...ATM WL BE UNSTABLE
ENOUGH THAT ANY PASSING SHRTWVS COULD KICK OFF TSTMS. FOR THESE
REASONS...CARRIED LOW CHC POPS THROUGHOUT THE MAIN PART OF THE FCST.
ALTHOUGH INDIVIDUAL 12 HOUR POPS ARE IN THE LOW CHC CATEGORY...I DO
EXPECT THAT MOST LOCATIONS IN MY FCST AREA WL RECEIVE A SIG RAINFALL AT
SOME POINT DURING THE NEXT 5 DAYS.

STILL EXPECTING UPR FLOW TO FLATTEN ENOUGH THIS WEEKEND TO DRIVE A COOL
FRONT EWD ACRS THE AREA. UPR HEIGHTS REMAIN HIGH BEHIND THE FRONT EARLY
NEXT WK...SO MAIN EFFECT SHOULD BE DRYING RATHER THAN COOLING.

COORD W MKE.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 17, 11:00 AM CST, 15 hours 18 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-171900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT TUE JUL 17 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND TONIGHT.

THE COMPLEX OF SHOWERS AND THUNDERSTORMS THAT PUSHED ACROSS THE AREA
DURING THE MORNING HOURS WAS NOW OVER LAKE MICHIGAN AND WEAKENING. IN
ITS WAKE...SKIES HAD BECOME PARTLY CLOUDY. THE PARTIAL SUNSHINE...
COMBINED WITH AN INCREASE IN LOW-LEVEL MOISTURE...WILL ALLOW THE
ATMOSPHERE TO BECOME QUITE UNSTABLE BY LATE AFTERNOON. THE COMBINATION
OF A WEAK FRONTAL BOUNDARY ACROSS THE AREA AND UPPER LEVEL DISTURBANCES
CROSSING THE REGION WILL HELP TRIGGER SCATTERED THUNDERSTORMS THIS
AFTERNOON THROUGH TONIGHT. GIVEN THE DEGREE OF INSTABILITY...A FEW OF
THE STORMS COULD BECOME SEVERE...AND PRODUCE WIND GUSTS TO 60 MPH AND
DIME-SIZED HAIL.

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR TONIGHT.

ADDITIONAL INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
SIGNIFICANT WEATHER IS OCCURRING OR IMMINENT.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 174 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Oneida

When
July 18, 2:18 AM CST
Where
Oneida County, Rhinelander
Property damage
$750,000
Reported by
GENERAL PUBLIC
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262501.